NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, December 22, 2014
I am a 60 year old male who recently underwent an annual physical. I have been on injectable Testosterone 200 mg IM every 2 weeks for the past year due to low levels. As a precaution my physician did a PSA with results of 13.4. This is the first year it has ever been elevated and last year it was 1.3. My physician has referred me to a urologist for follow up but it may be a couple of months before I can be seen. What are your thoughts?
First the PSA needs to be re-checked to see if there is a laboratory error. Assuming the PSA on repeat is still very elevated you will need a prostate biopsy. The chance that you have prostate cancer is less than 50%. An elevated PSA per se does not mean that you have prostate cancer but it certainly is possible. What are the chances that the testosterone injections caused prostate cancer is now debated but my impression is that is unlikely.
Most important is whether or not you have a prostate infection. My experience is that men who have prostate infections causing large elevations of PSA is that the man is usually very symptomatic with urinary symptoms. If you have had a change in the way you urinate suggestive of a urinary tract infection the elevated PSA is likely due to infection and prostate biopsy should be avoided while you are symptomatic.
R Bruce Bracken, MD
Professor of Surgery
College of Medicine
University of Cincinnati